Thunderstorm Wind, Sherman
- When
- August 31, 2:25 PM MST
- Where
- Sherman County, 11.9 mi NE of Goodland Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -101.570
Estimated wind gusts up to 60 MPH occurred.
During the afternoon a strong cold front moved south through Northwest Kansas. Thunderstorms developed along the cold front as it moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a strong cold front moved south through Northwest Kansas. Thunderstorms developed along the cold front as it moved through. The wind gusts from some of these thunderstorms were as high as 69 MPH, with the highest wind gust report coming from Hill City. As the front moved through there were also reductions in visibility to as low as a quarter mile from blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 1:34 PM MST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 234 PM MDT Wed Aug 31 2022 .SHORT TERM...(This evening through Saturday) Issued at 230 PM MDT Wed Aug 31 2022 Convection has initiated this afternoon in northeast Colorado along outflow from storms earlier in the day. This activity is expected to continue to move southeast and increase in coverage. Additional activity will develop across southwest Nebraska by early this evening, potentially merging with the earlier storms into a cluster that will move across northwest Kansas tonight. Latest HRRR seems to have captured the earlier development best, while the NAMnest continues to suggest more robust development associated with the main upper shortwave this evening. Either way, damaging wind gusts will be the primary hazard with high based storms and DCAPE values around 1500 j/kg persisting well into the evening. May also see some blowing dust with the background drought conditions. Deep layer shear of 30-35 kts will also aid in storm organization and would not totally rule out some isolated hail up to quarter size. The cluster of storms may persist into the overnight hours as it slowly moves southeast, though intensity will diminish by then with loss of surface heating. Low temperatures will be in the 50s and 60s. Northwest flow aloft continues on Thursday on the eastern side of the large ridge centered over the western CONUS. Some concern that a surface boundary may be lingering over southeast portion of the forecast area Thursday afternoon and act as a focus for at least isolated thunderstorm development. Presently, only the 18z NAMnest is showing initiation in that area, so confidence is low, but given MLCAPE around 1200 j/kg, DCAPE around 1500 j/kg and deep layer shear around 25 kts, if storms do manage to develop would again expect at least some risk for strong wind gusts. Further west in northeast Colorado during the afternoon, relative humidity will drop to near 15%, but wind speeds will be light. So, elevated fire weather conditions can be expected basically west of Highway 27 for a few hours Thursday afternoon. High temperatures will be in the mid 90s with low temperatures in the 50s and 60s. On Friday, a cold front associated with a disturbance moving across the northern plains will move through the forecast area. Despite the lack of support aloft, the western ridge is actually building over the area, the front should be enough for widely scattered afternoon showers and thunderstorms. Confidence remains rather low in convective development, but once again wind would be the main hazard with a deeply mixed boundary layer should any storms develop. The front continues south Friday evening, which should end the chance for precipitation. Elevate fire weather conditions will develop once again west of Highway 25 as relative humidity drops into the teens, but with light winds not expecting critical conditions. Highs will be in the upper 90s and lows will be in the upper 50s. On Saturday, upper ridge begins to build across the Rockies. At the surface, will see post frontal east to southeast winds. The low level upslope will dampen the potential for warmer temperatures under the ridge, with highs expected around 90. Do not see any thunderstorm chances under the strengthening ridge. Lows Saturday night will be in the upper 50s. .LONG TERM...(Sunday through Wednesday) Issued at 1243 PM MDT Wed Aug 31 2022 For the long term period, forecast currently calls for dry conditions with near seasonable temperatures. May have a chance for a few storms around the beginning of the week. Throughout the long term period, the 500mb pattern remains roughly the same with a ridge across the Western CONUS with it amplifying out into the North-Central Plains. Meanwhile, a cut off low is forecasted to get stranded in the Southern CONUS around Texas before moving slowly off to the northeast around the mid part of the week. Ensembles show this general pattern with some variance in how much either feature amplifies and how they interact with each other later in the period. For the Tri-state area, this will leave us in a weak north-northwest flow pattern aloft which could allow for a few disturbances to move through the area. Near the surface, high pressure from a system earlier in the weekend is forecasted to push off to the east with a broad area of lower pressure setting up during the week. Moisture is forecasted to be lacking for most of the area, though there could be a surge of moisture from the south to begin the week. For Sunday, ensemble 850mb temps made me question whether temperatures could climb into the 90's. But with the surface high nearby, elected to keep temperatures near 90 which lines up with 850mb temps in the mid to upper 20's. Next week has more uncertainty with the potential paths of the features at 500mb and with a potential surge of moisture from the south. Around Monday or Tuesday, guidance suggests that moisture may advect in from the south across eastern portions of the area. This could keep temperatures cooler if cloud cover develops with temperatures remaining near 90. Otherwise, mid to upper 90's become more likely. The surge of moisture could also allow for storm development if a disturbance moves through the area. Currently do not have any forecasted due to current guidance showing more northerly flow aloft and the ridge axis extending to the western portion of the area. However, any flattening or shift west with the ridge could allow a disturbance through the area and trigger storms if the moisture advects into the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM MDT Wed Aug 31 2022 Main aviation concern for both KGLD and KMCK will be chance for thunderstorms early this evening. A cluster of storms is forecast to move through the area during the late afternoon and evening hours in response to an upper level disturbance. There are some differences in timing among the models which leads to some uncertainty, but most likely time seems to be in the early evening at both sites. Some models suggesting it may be slightly later in the evening. Either way, expect brief gusty surface winds, possibly 50 kts or greater, along with areas of blowing dust as the storms move through. Otherwise, VFR anticipated through the afternoon, and then during the overnight and Thursday morning hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...KAK AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 246 PM MDT Wed Aug 31 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 246 PM MDT Wed Aug 31 2022 /346 PM CDT Wed Aug 31 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Scattered thunderstorms will move across the area this afternoon and evening. The main hazards will damaging wind gusts to 70 mph along with blowing dust, though a few storms may produce hail up to quarter size as well. Storms will diminish later this evening, with no severe storms expected after midnight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Isolated thunderstorms are possible both Thursday and Friday in the afternoon and evening hours. At this time, severe storms are not expected, though brief gusty winds will be possible near any thunderstorm that develops. Elevated to near critical fire weather conditions are possible Thursday and Friday afternoons, mainly along and west of the Colorado border, due to relative humidity as low as 15 percent. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
214 PM MDT Wed Aug 31 2022
COZ091-312030-
Kit Carson County CO-
214 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 230 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Cope, or 15 miles north of Seibert, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10302 3957 10282 3944 10282 3944 10302
TIME...MOT...LOC 2014Z 268DEG 14KT 3951 10293
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
219 PM MDT Wed Aug 31 2022
COZ090-KSZ001-312045-
Yuma County CO-Cheyenne KS-
219 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas through 245 PM MDT/345 PM CDT/...
At 219 PM MDT/319 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Bonny Reservoir, moving southeast at
30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas, including the following locations... Beecher
Island.
This includes Highway 385 between mile markers 221 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3978 10228 3991 10217 3980 10189 3964 10201
TIME...MOT...LOC 2019Z 309DEG 26KT 3978 10210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO 15 WSW SAINT FRANCIS 39.68N 102.05W
08/31/2022 CHEYENNE KS LAW ENFORCEMENT
OFF DUTY DEPUTY REPORTED A LANDSPOUT MORE
THAN 10 MILES NORTHWEST OF GOODLAND, KS.
LOCATION IS ESTIMATED.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 13 N SEIBERT 39.49N 102.84W
08/31/2022 E1.00 INCH KIT CARSON CO TRAINED SPOTTER
SPOTTER REPORT OF HAIL PEA TO QUARTER SIZE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TORNADO 6 SSW WHEELER 39.68N 101.77W
08/31/2022 CHEYENNE KS NWS EMPLOYEE
NWS EMPLOYEES ARE OBSERVING MULTIPLE
LANDSPOUTS NEAR THE LEADING EDGE OF THE
STORMS TO THE NORTH OF GOODLAND, KS.
&&
CASpecial Weather Statement
National Weather Service Goodland KS
259 PM MDT Wed Aug 31 2022
KSZ001-013-312130-
Sherman KS-Cheyenne KS-
259 PM MDT Wed Aug 31 2022
...Brief Landspout Tornadoes Possible...
At 259 PM MDT/359 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to the Cheyenne and
Sherman county borders. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Goodland, Kanorado and Ruleton.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3978 10141 3957 10141 3957 10140 3943 10140
3929 10205 3953 10204
KAKThe Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
4 thunderstorm wind. Local standard time, as filed.
Estimated wind gusts up to 60 MPH occurred.
Visibility was reduced down to a quarter mile due to blowing dust.
Off duty NWS employee estimates wind gusts up to 60 MPH at the McDonald's parking lot in Colby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053798, 1053799, 1053800, 1053801.